Chronic Spontaneous Urticaria Following mRNA COVID-19 Booster Vaccination at a Military Academy

Mil Med. 2024 Feb 27;189(3-4):e911-e914. doi: 10.1093/milmed/usad361.

Abstract

Several adverse cutaneous reactions have been reported in the literature after SARS-CoV-2 vaccination with emerging reports on chronic spontaneous urticaria (CSU). However, there is little literature of chronic urticaria after COVID-19 boosters in a military population and the impact on operational readiness. We present a retrospective case series of CSU following Moderna COVID-19 booster vaccinations at the US Naval Academy (USNA). Demographics, clinical features, and impact on readiness were evaluated. Forty-nine students from the USNA were evaluated for urticaria after their third COVID-19 booster vaccination. Seventeen individuals were diagnosed with CSU. The median age was 20 years and predominantly male; the median time interval between vaccination and the onset of urticaria was 11 days. Out of 13 referred to Allergy, 7 patients had CU index performed and 2 were positive. Four patients received a second booster vaccination subsequently and did not have any exacerbation of symptoms. Symptoms were controlled with antihistamines, and none required immunomodulator or immunosuppressive therapies. All students were able to complete their commissioning, and none were referred for a medical board. In this series, USNA students who developed CSU after the mRNA COVID-19 Moderna booster vaccine did not have limitations from commissioning, duty status, or issues with subsequent COVID-19 vaccinations.

MeSH terms

  • Adult
  • COVID-19 Vaccines / adverse effects
  • COVID-19* / epidemiology
  • COVID-19* / prevention & control
  • Chronic Urticaria*
  • Female
  • Humans
  • Male
  • Military Personnel*
  • Retrospective Studies
  • SARS-CoV-2
  • Urticaria* / etiology
  • Vaccination / adverse effects
  • Young Adult

Substances

  • COVID-19 Vaccines